Antibiotic-associated colitis is inflammation of the large intestine caused by the growth of unusual bacteria that results from the use of antibiotics.
Many antibiotics alter the balance among the types and quantity of bacteria in the intestine, thus allowing certain disease-causing bacteria to multiply and replace other bacteria. The type of bacteria that most commonly overgrows and causes infection is Clostridium difficile. Clostridium difficile infection releases two toxins that can damage the protective lining of the large intestine.
Almost any antibiotic can cause this disorder, but clindamycinSome Trade Names CLEOCIN, penicillins such as ampicillinSome Trade Names OMNIPENPOLYCILLINPRINCIPEN, and cephalosporins such as cephalexinSome Trade Names KEFLEXare implicated most often. Other commonly involved antibiotics include erythromycinSome Trade Names E-MYCINERYTHROCINILOSONE, sulfonamides such as sulfamethoxazoleSome Trade Names GANTANOL, chloramphenicolSome Trade Names CHLOROMYCETIN, tetracyclineSome Trade Names ACHROMYCIN VTETRACYNSUMYCIN, and quinolones such as norfloxacinSome Trade Names NOROXIN.
Clostridium difficile infection is most common when an antibiotic is taken by mouth, but it also occurs when antibiotics are injected or administered intravenously. The risk of developing antibiotic-associated colitis increases with age.
Symptoms usually begin while the person is taking antibiotics. However, in one third of people who have this disorder, symptoms do not appear until 1 to 10 days after treatment has stopped, and in some people, symptoms do not appear for as long as 6 weeks afterward.
Symptoms vary according to the degree of inflammation caused by the bacteria, ranging from slightly loose stools to bloody diarrhea, abdominal pain, and fever. The most severe cases may involve life-threatening dehydration, low blood pressure, toxic megacolon (see Inflammatory Bowel Diseases: Complications), and perforation of the large intestine
The diagnosis of antibiotic-associated colitis is confirmed when one of the toxins produced by Clostridium difficile is identified in a stool sample. A toxin is found in about 20% of people with mild antibiotic-associated colitis and in more than 90% of those with severe antibiotic-associated colitis. Sometimes two or three stool samples must be obtained before the toxin is detected.
A doctor can also diagnose antibiotic-associated colitis by inspecting the lower part of the inflamed large intestine (the sigmoid colon), usually through a sigmoidoscope (a rigid or flexible viewing tube). A colonoscope (a longer flexible viewing tube) is used to examine the entire large intestine if the diseased section of intestine is higher than the reach of the sigmoidoscope. These procedures, however, usually are not required.
If a person with antibiotic-associated colitis has diarrhea while taking antibiotics, the drugs are discontinued immediately unless they are essential. Drugs that slow the movement of the intestine, such as diphenoxylate, generally are avoided because they may prolong the disorder by keeping the disease-causing toxin in contact with the large intestine. Antibiotic-induced diarrhea without complications usually subsides on its own within 10 to 12 days after the antibiotic has been stopped. When it does, no other therapy is required. However, if mild symptoms persist, cholestyramineSome Trade Names QUESTRANmay be effective, probably because it binds itself to the toxin.
For most cases of more severe antibiotic-associated colitis, the antibiotic metronidazoleSome Trade Names FLAGYLis effective against Clostridium difficile. The antibiotic vancomycinSome Trade Names VANCOCINis reserved for the most severe or resistant cases. Symptoms return in up to 20% of people with this disorder, and treatment with antibiotics is repeated. If diarrhea returns repeatedly, prolonged antibiotic therapy may be needed. Some people are treated with preparations of lactobacillus given by mouth or bacteroides given rectally to restock the intestine with normal bacteria; however, these treatments are not used routinely.
Rarely, antibiotic-associated colitis is so severe that the person must be hospitalized to receive intravenous fluids, electrolytes (such as sodium, magnesium, calcium, and potassium), and blood transfusions. A temporary ileostomy (a surgically created connection between the small intestine and an opening in the abdominal wall that diverts stool from the large intestine and rectum) or surgical removal of the large intestine occasionally is needed in these severe cases as a lifesaving measure.Merck